Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 345, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 5, 2005, 11:49 PM CDT for Murray County, Pipestone County, Rock County, Minnesota; Minnehaha County, Moody County, South Dakota. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2005, 11:49 PM CDT (04:49 UTC)
- Expired
- Sep 6, 2005, 12:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Murray County, MN, Pipestone County, MN, Rock County, MN, Minnehaha County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 54 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 11:51 PM CDT | TSTM WND DMG | Dell Rapids, SD | TREES DOWN AND POWER OUT. |
| Sep 5, 11:56 PM CDT | TSTM WND DMG | Dell Rapids, SD | TWO GRAIN BINS FLATTENED. |
| Sep 5, 11:56 PM CDT | TSTM WND DMG | Dell Rapids, SD | TREES DOWN AND POWER OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 5:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Sep 5, 10:20 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Sep 5, 11:40 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 239 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1970 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 060449 SVRFSD MNC101-117-133-SDC099-101-060530- /O.NEW.KFSD.SV.W.0345.050906T0449Z-050906T0530Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1149 PM CDT MON SEP 5 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHERN MINNEHAHA COUNTY IN SOUTHEAST SOUTH DAKOTA MURRAY COUNTY IN SOUTHWEST MINNESOTA PIPESTONE COUNTY IN SOUTHWEST MINNESOTA NORTHERN ROCK COUNTY IN SOUTHWEST MINNESOTA * UNTIL 1230 AM CDT * AT 1149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HOLLAND TO 10 MILES SOUTHWEST OF BALTIC...OR ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF PIPESTONE TO 13 MILES NORTHWEST OF SIOUX FALLS...MOVING EAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... JASPER AROUND 1205 AM CDT WOODSTOCK AROUND 1210 AM CDT CURRENT LAKE...SHERMAN...TROSKY AROUND 1215 AM CDT GARRETSON AROUND 1220 AM CDT LAKE WILSON AROUND 1225 AM CDT EDGERTON AROUND 1230 AM CDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR SOUTHWEST MINNESOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4415 9621 4368 9704 4365 9645 4415 9556 $$ RSR
2 follow-up statements
000 WWUS53 KFSD 060514 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1213 AM CDT TUE SEP 6 2005 MNC101-117-133-SDC099-101-060530- /O.CON.KFSD.SV.W.0345.000000T0000Z-050906T0530Z/ PIPESTONE MN-MURRAY MN-ROCK MN-MOODY SD-MINNEHAHA SD- 1213 AM CDT TUE SEP 6 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1230 AM CDT FOR NORTHERN MINNEHAHA...MOODY...NORTHERN ROCK...MURRAY AND PIPESTONE COUNTIES... AT 1213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF CURRIE TO GARRETSON...OR ALONG A LINE EXTENDING FROM 9 MILES NORTH OF SLAYTON TO 16 MILES WEST OF LUVERNE...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... EDGERTON AROUND 1220 AM CDT HADLEY...CURRIE...CHANDLER AROUND 1225 AM CDT HARDWICK AROUND 1230 AM CDT A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR SOUTHWEST MINNESOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4412 9618 4365 9700 4362 9642 4412 9553 $$ RSR
000 WWUS53 KFSD 060531 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1230 AM CDT TUE SEP 6 2005 MNC101-117-133-SDC099-101-060540- /O.EXP.KFSD.SV.W.0345.000000T0000Z-050906T0530Z/ PIPESTONE MN-MURRAY MN-ROCK MN-MOODY SD-MINNEHAHA SD- 1230 AM CDT TUE SEP 6 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MINNEHAHA... MOODY...NORTHERN ROCK...MURRAY AND PIPESTONE COUNTIES EXPIRES AT 1230 AM CDT... THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE. HOWEVER...A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SOUTHERN MINNEHAHA COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR SOUTHWEST MINNESOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. LAT...LON 4412 9618 4365 9700 4362 9642 4412 9553 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:50 PM CDT, 7 hours 59 minutes earlier.
Area forecast discussion, Sep 5, 3:50 PM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 PM CDT MON SEP 5 2005 .DISCUSSION... SITUATION A BIT COMPLICATED WITH CONVECTN CONTG TO DCSR SERN CRNR OF AREA THIS MRNG...BUT ISOLD TRW- TRYING TO SPRD INTO AREA ON WK SHRTWV. WILL CONT THESE TRENDS THRU LATE MRNG WITH A CONTD THREAT OF ISOLD TRW- AS REST OF ACTVTY CONTS TO DCRS...THEN CUT ALL FOR ERY AFTN BEFORE REGENRATION LATE THIS AFTN AND MORE ACTVTY TNGT...MAINLY SRN PART OF FCTS AREA. TEMPS WILL OF CURSE BE COOLR TDA XCP STILL FAIRLY WARM S WHERE CDFNT HAS TRBL MOVG IN. DAY TO DAY VARIATIONS IN CONVECTN LOCATION AND CVRG TRICKY NEXT FEW DAYS BUT WILL CONT VARIED ACTVTY INTO THU. BY THEN HI AMPLITUDE WRN TROF/ERN RDG PATTRN DVLPS...WE ARE CLOSE ENUD TO RDGNG THAT WX SHUD BE MOSTLY DRY FROM FRI ON. HWVR WILL KEEP THE MENTN FOR SAT AS WE HAD IT FOR WK SHRT WV COMNG UP DVLPNG RDG ALG WITH WAA. WILL KEEP DRY FOR SUN AND MON AND MAY AS WELL TAKE A SHOT AT KEEONG IT THAT WAY FOR NEW DAY 7 PRELIM GRIDS FOR NEXT TUE. MEANWHILE TEMPS TRY TO WARM BACK TO FAIRLY WARM LEVELS. CUD OF COURSE BE MORE CONVECTV ACTVTY IN THIS PATTRN AND IN FACT WHOLE FCST IS IN QSTN THAT FAR AHD. MODELS SEEM TO BE CONSISTNT ON DVLPG THIS PATTRN...BUT CANADIAN FOR EXAMPL TRIES TO BRK RDG DOWN A LTL FASTR END OF PD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Sep 5, 9:25 AM CDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 925 AM CDT MON SEP 05 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 925 AM CDT MON SEP 05 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS THROUGH MID MORNING ARE NOT EXPECTED TO BE SEVERE...AND SHOULD DECREASE BY NOON. SCATTERED THUNDERSTORMS WILL REDEVELOP FROM THE NORTHWEST LATE THIS AFTERNOON AND EARLY THIS EVENING AS A COLD FRONT APPROACHES. THESE THUNDERSTORMS WILL SPREAD EAST OVERNIGHT. SOME OF THESE STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WINDS. FIRE DANGER... THE GRASSLAND FIRE DANGER INDEX IS EXPECTED TO BE VERY HIGH THIS AFTERNOON NEAR AND WEST OF THE MISSOURI RIVER FROM CHAMBERLAIN TO PICKSTOWN. TEMPERATURES REACHING THE 90S...SOUTH WINDS 20 TO 35 MPH...AND RELATIVELY DRY VEGETATION WILL ALL CONTRIBUTE TO MAKING THE FIRE DANGER VERY HIGH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TUESDAY AS THE COLD FRONT MOVES TO JUST SOUTH OF THE AREA. SOME OF THE STORMS COULD BE SEVERE SOUTHEAST OF A GREGORY TO MITCHELL TO BROOKINGS LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM NORTHWEST OF A LINE FROM BROOKINGS TO WAGNER. SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS THE REST OF THE AREA AFTER 9 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 5, 8:36 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
836 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST HITCHCOCK 44.63N 98.41W
09/05/2005 70 MPH BEADLE SD TRAINED SPOTTER
ESTIMATED 40-50 MPH SUSTAINED WINDS.
&&
MJFLocal storm report, Sep 5, 9:20 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL WESSINGTON 44.45N 98.70W
09/05/2005 0.75 INCH BEADLE SD TRAINED SPOTTER
&&
BTLocal storm report, Sep 5, 9:23 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
923 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL HURON 44.36N 98.22W
09/05/2005 0.75 INCH BEADLE SD TRAINED SPOTTER
0920 PM HAIL 1 W HURON 44.36N 98.24W
09/05/2005 0.75 INCH BEADLE SD TRAINED SPOTTER
&&
BTLocal storm report, Sep 5, 10:15 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 13 S WESSINGTON 44.27N 98.70W
09/05/2005 1.25 INCH BEADLE SD TRAINED SPOTTER
&&
BTThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 8:11 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 49 min |
| Sep 5, 8:41 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 49 min |
| Sep 5, 9:26 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 49 min |
| Sep 5, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 32 min |
| Sep 5, 9:58 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 47 min |
| Sep 5, 10:45 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 45 min |
| Sep 5, 11:03 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 42 min |
| Sep 5, 11:07 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 38 min |
| Sep 5, 11:20 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson | 40 min |
| Sep 5, 11:29 PM CDT | Severe Thunderstorm Warning | FSD | Aurora | 31 min |
| Sep 6, 12:30 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.